New Mexico, 2018Drought in New Mexico, January 23 to 31, 2018
January 23 to 31, 2018 · NWS EPZ · 4 events in 4 counties and zones
After a dry fall and early winter, portions of Grant and Sierra Counties were put into Severe(D2) drought on January 23rd.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After a dry fall and early winter, portions of Grant and Sierra Counties were put into Severe(D2) drought on January 23rd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 23, 5:04 AM MST, 6 hours 56 minutes earlier.
Area forecast discussion, Jan 23, 5:04 AM MST, 6 hours 56 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
504 AM MST Tue Jan 23 2018
.SYNOPSIS...
After a cold start to the day, sunny skies will allow temperatures
to climb back up to seasonal levels. Temperatures will climb back
into the lower-60s by Thursday across the lowlands, with just some
increasing high clouds expected towards the end of the week. There
is little to no risk of precipitation or strong winds in the week
ahead.
&&
.DISCUSSION...
Cold temperatures this morning, especially in lower-lying areas
out side urban areas. Some temperatures of note include 8 degrees
at Winston, 9 at Gila Cliff Dwellings and Lake Roberts, 10 at
Jornada Range, and 18 at both Holloman AFB and Deming. Lower-20s
and upper-teens even in the Mesilla Valley. A strong radiation
inversion is in place... morning RAOB shows 42 F at around 4700
feet MSL...and this is reflected in temperatures in El Paso with
36F at a reliable station near Coronado Country Club (4500 ft).
High clouds have moved east of the area, and clear skies will
reign for the next day or two. Despite the cold start,
temperatures will quickly rebound to just a couple degrees below
normal today. Light NE winds will become slightly breezy later
this morning out in SW New Mexico. Light and variable winds, clear
skies, and bone-dry dewpoints will be ideal for cold temperatures
again tonight, especially in the usual cold air drainage spots.
A weak and dry trough aloft will drift across the area tonight,
with an equally weak upper low expected to cutoff over NW Mexico.
This feature will drift over the area on Thursday ahead of a
trough moving into the Great Basin, to little effect. Expect some
increase in high clouds late Thursday.
Otherwise, expect afternoon temperatures to reach normal by
Wednesday, with 60s expected in the lowlands Thursday and Friday.
Slightly cooler temperatures are expected on Saturday as the
aforementioned trough moves east into the Plains.
&&
.AVIATION...
Clear skies with generally light N to NE winds today. Winds will
be a little enhanced (10-15 knots, gusts around 20 knots) late
this morning and early this afternoon in SW New Mexico, including
DMN.
&&
.FIRE WEATHER...
Very dry conditions will continue for Today and Wednesday with
dewpoints near zero yielding Minimum RH values in the lower-teens.
Temperatures will be seasonal through most of the week... a degree
or two below normal today, but a degree or two above normal by
Wednesday. Expect some increase in high clouds later in the week
ahead of an approaching trough. This system will pass well to our
north by the weekend, bringing a slight drop in temperatures for
Saturday, but little else.
Vent rates will remain limited today and tomorrow except in the
lowlands of SW New Mexico, with some improvement by Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 56 28 58 29 / 0 0 0 0
Sierra Blanca 57 30 57 31 / 0 0 0 0
Las Cruces 54 22 57 24 / 0 0 0 0
Alamogordo 53 17 54 21 / 0 0 0 0
Cloudcroft 39 22 43 24 / 0 0 0 0
Truth or Consequences 52 25 56 25 / 0 0 0 0
Silver City 51 24 55 24 / 0 0 0 0
Deming 54 23 57 22 / 0 0 0 0
Lordsburg 55 23 59 25 / 0 0 0 0
West El Paso Metro 54 32 57 31 / 0 0 0 0
Dell City 56 21 57 25 / 0 0 0 0
Fort Hancock 59 28 60 30 / 0 0 0 0
Loma Linda 53 27 55 28 / 0 0 0 0
Fabens 57 24 59 26 / 0 0 0 0
Santa Teresa 54 28 56 27 / 0 0 0 0
White Sands HQ 53 24 55 25 / 0 0 0 0
Jornada Range 53 16 56 19 / 0 0 0 0
Hatch 56 19 59 20 / 0 0 0 0
Columbus 54 24 57 23 / 0 0 0 0
Orogrande 54 23 57 25 / 0 0 0 0
Mayhill 48 23 50 25 / 0 0 0 0
Mescalero 46 23 49 24 / 0 0 0 0
Timberon 45 24 47 25 / 0 0 0 0
Winston 48 16 52 17 / 0 0 0 0
Hillsboro 50 22 55 22 / 0 0 0 0
Spaceport 53 20 56 23 / 0 0 0 0
Lake Roberts 50 16 54 17 / 0 0 0 0
Hurley 51 18 55 20 / 0 0 0 0
Cliff 57 18 60 20 / 0 0 0 0
Mule Creek 54 24 58 27 / 0 0 0 0
Faywood 51 22 55 22 / 0 0 0 0
Animas 55 19 59 20 / 0 0 0 0
Hachita 54 22 57 21 / 0 0 0 0
Antelope Wells 53 22 56 22 / 0 0 0 0
Cloverdale 52 28 55 26 / 0 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
25-Hardiman
Hazardous weather outlook, Jan 23, 6:57 AM MST, 5 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
657 AM MST Tue Jan 23 2018
NMZ401>417-TXZ418>424-241400-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
657 AM MST Tue Jan 23 2018
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Upper Gila River Valley
- When
- January 23, 12:00 PM MST to January 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The northern 3/4ths of the zone were put into Severe(D2) drought. The Cooperative Observer at Buckhorn received only 0.45 inches of precipitation in January which was 0.67 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- January 23, 12:00 PM MST to January 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The northern 3/4ths of the zone was put into Severe(D2) drought. The Cooperative Observer at White Signal received only 0.25 inches of rain which was 0.97 inches below normal for January.
Drought, Eastern Black Range Foothills
- When
- January 23, 12:00 PM MST to January 31, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
Most of the zone was placed into Severe(D2) drought. For the month of January, the Hillsboro Cooperative Observer reported only 0.01 inch of precipitation which was 0.61 inches below normal.
Drought, Sierra County Lakes
- When
- January 23, 12:00 PM MST to 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The northern half of the zone was placed into Severe(D2) drought. The Cooperative Observer at Truth or Consequences reported only 0.04 inches of precipitation which was 0.42 inches below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in North Carolina, January 23, 2018$110,000 · 11 events
- Damaging Wind in New York, January 23, 20182 injured · $40,000 · 1 event
- Heavy Snow in Washington, January 23 to 25, 201832 events
- Drought in Alabama, January 23 to 31, 201815 events
- Heavy Snow in Idaho, January 23 to 25, 201811 events
- Drought in Texas, January 23 to 31, 201810 events
- Flooding in Pennsylvania, January 23 to 25, 20187 events
- Winter Weather in Massachusetts, January 23, 2018$12,000 · 3 events
- Winter Storm in Maine, January 23 to 24, 20185 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, January 23, 20184 events
- Flood and Damaging Winds in Massachusetts, January 23, 2018$6,000 · 52 kt wind · 4 events
- Heavy Rain in Hawaii, January 23 to 24, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 734802, 734803, 734804, 734805.